Journal of Combinatorics

Volume 7 (2016)

Number 1

Rational generating series for affine permutation pattern avoidance

Pages: 51 – 73

DOI: http://dx.doi.org/10.4310/JOC.2016.v7.n1.a3

Author

Brant Jones (Department of Mathematics and Statistics, James Madison University, Harrisonburg, Virginia, U.S.A.)

Abstract

We consider the set of affine permutations that avoid a fixed permutation pattern. Crites has given a simple characterization for when this set is infinite. We find the generating series for this set using the Coxeter length statistic and prove that it can always be represented as a rational function. We also give a characterization of the patterns for which the coefficients of the generating series are periodic. The proofs exploit a new polyhedral encoding for the affine symmetric group.

Keywords

affine symmetric group, generating function, Coxeter length, permutation pattern, abacus, lattice polyhedra

Full Text (PDF format)

Published 9 December 2015